Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 52, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 22, 2003, 7:37 PM CDT for Emmons County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2003, 7:37 PM CDT (00:37 UTC)
- Expired
- Jun 22, 2003, 8:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 47 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
953 WUUS53 KBIS 230037 SVRBIS NDC029-230115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 737 PM CDT SUN JUN 22 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 815 PM CDT * AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF HAZELTON...OR ABOUT 31 MILES SOUTH OF BISMARCK...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAZELTON AT 755 PM CDT BRADDOCK AT 810 PM CDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4654 10055 4629 10053 4638 9999 4662 9997 $$ CJS/RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:30 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jun 22, 3:30 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT SUN JUN 22 2003 MAIN CONCERN AGAIN THIS AFTERNOON IS STRENGTH AND TIMING OF CONVECTION. THUNDERSTORMS STARTING TO DEVELOP SOUTH CENTRAL MONTANA MOVING EAST NORTHEAST AND MAY AFFECT WESTERN AREA OF FORECAST AREA BY LATE AFTERNOON. WILL ISSUE PACKAGE SOMEWHAT EARLY AGAIN TODAY. DOUBLE SHOT OF MID LEVEL ENERGY ROTATING AROUND WESTERN TROUGH AND HEADING TO DAKOTAS THIS EVENING INTO MONDAY MORNING. GFS SEEMS TO HAVE BETTER HANDLE OF SPEED OF THESE VORT MAXS BUT IT TOO APPEARS A BIT TOO FAR NORTH. WILL FOLLOW GFS FOR GRIDS. COMPLEX SURFACE PATTERN WITH COLD FRONT FROM LOW IN NORTHERN SASKATCHEWAN ALONG JUST CLIPPING SOUTHEAST CORNER OF NORTH DAKOTA. WEAK LOW PRESSURE ON MSAS IN WESTERN SOUTH DAKOTA. WILL CONTINUE THE ONGOING LIKELY POPS FOR SOUTHERN PORTIONS OF THE CWA OVERNIGHT AND CONTINUE CHANCE OF THUNDERSTORMS FOR SOUTHEASTERN PORTION EARLY AM TOMORROW. MONDAY SOME DRYING AS RIDGE OF HIGH PRESSURE BUILD INTO REGION FROM NORTHERN ROCKIES. CHANCE OF CONVECTION AGAIN OVERNIGHT MONDAY AND THROUGH WEDNESDAY EVENING...THEN DRYING. MORE ZONAL FLOW DEVELOPS AFTER WEDNESDAY AS WESETERN TROUGH LIFTS NORHTEAST. DRY THURSDAY AND FRIDAY. CHANCE AGAIN NORTHWEST SUNDAY. .BIS...NONE. HW
Hazardous weather outlook, Jun 22, 3:20 PM CDT, 4 hours 17 minutes before
231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A GOOD CHANCE OF SEVERE THUNDERSTORMS OVER THE SOUTHERN HALF OF NORTH DAKOTA. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY NIGHT. TURNER
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:59 AM CDT | Severe Thunderstorm Warning | BIS | Sioux | 46 min |
| Jun 23, 4:10 AM CDT | Severe Thunderstorm Warning | BIS | Emmons | 65 min |
| Jun 23, 4:24 AM CDT | Tornado Warning | BIS | Emmons, Sioux | 51 min |
| Jun 23, 6:15 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.